Aa
Aa
A
A
A
Close
Avatar universal

I started on Synthroid and I can't function normally

I started a month ago on .75 of Synthroid in the morning as per the doctor's instructions.  I started feeling very tired, weak, can't focus, can speak normally, need numerous naps during the day, moody, depress, brain fog, etc.  I didn't have any of these symptoms before so I decided to stop the medication and immediately I started feeling better.  My doctor wants to switch my dose or maybe put me on something else so she requested more test.  My test came back today with a THS of .63 (.35-5 lab range) and FT4 16.4 (12-22 lab range) FT3 4.2 (3.4-5.9 lab range).  My THS was 3.46 a month ago. Could I be allergic to the binding componentants?  I can't believe this is just a coincidence.
6 Responses
Sort by: Helpful Oldest Newest
1756321 tn?1547095325
I felt worse after starting thyroxine. The body make less thyroxine in response to the thyroxine you are taking. Over time, typically 4 to 6 weeks, the thyroxine you are taking builds up and does a better job than the damaged thyroid gland. If you are still having symptoms you would have to tweak medication.
Helpful - 0
1 Comments
Thank you for your input, the question I have is how can it be to weak when my THS went down drastically in the last 4 weeks?   Doesn't that mean that the medication is maybe too strong?   Also since I have been taking the Synthroid my symptoms are so strong that I couldn't even get a complete sentence or make sense when I talked or get out of bed for more than 2 hours.  I have stop taking it and my focus, fatigue and all other symptoms have vanished.
Avatar universal
Before answering some of your questions, please tell us your background.   What were your test results for Free T4, Free T3, and TSH, at the time you were started on thyroid med?  Even more important, what symptoms  did you have at that time?
Helpful - 0
1 Comments
My test at the time were THS of 2.32 (.27-4.2 lab range) and FT4 13.9 (12-22 lab range) FT3 4 (3.1-6.8 lab range)  My symptoms were fatigue, weight gain even with diet and private trainer.  
Avatar universal
Also, please list the reference ranges shown on the lab report for those test results.
Helpful - 0
Avatar universal
The first thing we need to do is review a few things about the thyroid system.    The thyroid gland produces mainly 2 hormones, mostly T4 and a small amount of T3.   The output of a healthy thyroid gland is a direct result of a pituitary hormone,  Thyroid Stimulating Hormone (TSH).    As a result of stimulation by TSH the thyroid gland  produces a continuous, low flow of thyroid hormone throughout the 24 hours of the day.   When you take the T4 thyroid med the body responds by reducing TSH levels, which reduces output of natural thyroid hormone from the gland.     Since serum levels of thyroid hormone are the sum of both natural thyroid and thyroid medication, the serum levels start to rise  only when TSH is essentially suppressed, and the medication dosage is further increased.     Unfortunately most doctors don't understand this and incorrectly interpret a suppressed TSH in the treated state as an indication of hyperthyroidism from too much medication, and will reduce med dosage.  This is very wrong.  The patient is hyperthyroid only if having hyperthyroid symptoms due to excessive levels of Free T4 and Free T3.   So thyroid med dosage should adjusted as needed to relieve hypo symptoms and never based on TSH.

To avoid false high test results the ATA/AACE Guidelines for Hypothyroidism recommend delaying the day's dosage of thyroid med until after the blood draw for tests.   So you should make sure to do that in the future.  

When you started the 75 mcg of T4 med, your TSH was 2.32 and it went down to .63 in recent tests as expected.  Your Free T4 want from 13.9, which was 19% of its range, to 44% currently.   Your Free T3 want from 4, which was 24% of its range, to 32% currently.  So, your levels changed pretty much as expected, for that dose.    That is directionally correct, but typically not enough to relieve hypo symptoms, and instead of even feeling any improvement, you actually felt worse.    

It is important to note that hypothyroidism is not just "inadequate thyroid hormone levels", but is instead, "insufficient T3 effect in tissue throughout the body due to inadequate supply of, or response to, thyroid hormone".  The response to thyroid hormone is an important factor,  especially cortisol, Vitamin D and ferritn.    Hypothyroid patients are frequently deficient in cortisol, Vitamin D, B12 and ferritin.   If not tested for those it should be done.   Unusual reactions to thyroid med such as you mentioned have been reported in cases of  inadequate levels of iron or too low/too high cortisol.  It has also been reported as especially important that a patient's ferritin level not be at the bottom of its range when starting thyroid medication.  So I think that the first thing to do is to get these 4 tests done and see if there is an issue.   Do you think you could get your doctor to test for those?

If you want to confirm what I have said, please click on my name and then scroll down to my journal and read at least the one page Overview of a paper on Diagnosis and Treatment of Hypothyroidism: A Patient's Perspective.  
Helpful - 0
1 Comments
Thank you so much for this.  I did get all my Cortisol  Vitamin D  B12 and Ferritin 126.2 tested.  Cortisol 405.9 (lab range 68.2-537) , Vitamin D 63 (lab range 50-250), B12 382 (lab range 156-698) and Ferritin (lab range 13-150).  My doctor now is suggesting putting me back on another medication Thyroid (Armour) at a dose of 60.
Avatar universal
What was the ferritin result?  Was that a morning serum cortisol, or what?  Your Vitamin D is fine.  It is recommended that B12 should be in the upper part of its range.   The switch to Armour might be a good idea, to raise your Free T3 level.  Just looking at your before and after test results, those don't really explain the resulting symptoms increase.  One other thing I suggest is to test for Reverse T3 along with a Free T3 from same blood draw just to make sure your Free T3 to RT3 ratio is adequate.  
Helpful - 0
1 Comments
Thank you I will do so.
Avatar universal
Sorry, I see the ferritin result ow.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.